Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Extension of a class of periodizing variable transformations for numerical Integration

Author: Avram Sidi
Journal: Math. Comp. 75 (2006), 327-343
MSC (2000): Primary 30E15, 40A25, 41A60, 65B15, 65D30, 65D32
Published electronically: August 31, 2005
MathSciNet review: 2176402
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Class ${\mathcal S}_m$ variable transformations with integer $m$, for numerical computation of finite-range integrals, were introduced and studied by the author in the paper [A. Sidi, A new variable transformation for numerical integration, Numerical Integration IV, 1993 (H. Brass and G. Hämmerlin, eds.), pp. 359-373.] A representative of this class is the $\sin^m$-transformation that has been used with lattice rules for multidimensional integration. These transformations ``periodize'' the integrand functions in a way that enables the trapezoidal rule to achieve very high accuracy, especially with even $m$. In the present work, we extend these transformations to arbitrary values of $m$, and give a detailed analysis of the resulting transformed trapezoidal rule approximations. We show that, with suitable $m$, they can be very useful in different situations. We prove, for example, that if the integrand function is smooth on the interval of integration and vanishes at the endpoints, then results of especially high accuracy are obtained by taking $2m$ to be an odd integer. Such a situation can be realized in general by subtracting from the integrand the linear interpolant at the endpoints of the interval of integration. We also illustrate some of the results with numerical examples via the extended $\sin^m$-transformation.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I.A. Stegun.
    Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables.
    Number 55 in Nat. Bur. Standards Appl. Math. Series. U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642 (29:4914)
  • 2. K.E. Atkinson.
    An Introduction to Numerical Analysis.
    Wiley, New York, second edition, 1989. MR 1007135 (90m:65001)
  • 3. P.J. Davis and P. Rabinowitz.
    Methods of Numerical Integration.
    Academic Press, New York, second edition, 1984. MR 0760629 (86d:65004)
  • 4. D. Elliott.
    Sigmoidal transformations and the trapezoidal rule.
    J. Austral. Math. Soc., Series B (E), 40:E77-E137, 1998. MR 1658346 (99j:65030)
  • 5. W. Gautschi.
    Algorithm 726: ORTHPOL - a package of routines for generating orthogonal polynomials and Gauss-type quadrature rules.
    ACM Transactions on Mathematical Software, 20:21-62, 1994.
  • 6. M. Hill and I. Robinson.
    d2lri: A nonadaptive algorithm for two-dimensional cubature.
    J. Comp. Appl. Math., 112:121-145, 1999. MR 1728455
  • 7. M. Iri, S. Moriguti, and Y. Takasawa.
    On a certain quadrature formula.
    Kokyuroku of Res. Inst. for Math. Sci. Kyoto Univ., 91:82-118, 1970.
    In Japanese. English translation in J. Comp. Appl. Math., 17:3-20, 1987. MR 0884257 (88j:65057)
  • 8. P.R. Johnston.
    Semi-sigmoidal transformations for evaluating weakly singular boundary element integrals.
    Intern. J. Numer. Methods Engrg., 47:1709-1730, 2000. MR 1750249
  • 9. N.M. Korobov.
    Number-Theoretic Methods of Approximate Analysis.
    GIFL, Moscow, 1963.
    In Russian. MR 0157483 (28:716)
  • 10. D.P. Laurie.
    Periodizing transformations for numerical integration.
    J. Comp. Appl. Math., 66:337-344, 1996. MR 1393741
  • 11. D. Levin.
    Development of non-linear transformations for improving convergence of sequences.
    Intern. J. Computer Math., B3:371-388, 1973. MR 0359261 (50:11716)
  • 12. M. Mori.
    An IMT-type double exponential formula for numerical integration.
    Publ. Res. Inst. Math. Sci. Kyoto Univ., 14:713-729, 1978. MR 0527197 (81c:65012)
  • 13. A. Ralston and P. Rabinowitz.
    A First Course in Numerical Analysis.
    McGraw-Hill, New York, second edition, 1978. MR 0494814 (58:13599)
  • 14. I. Robinson and M. Hill.
    Algorithm 816: r2d2lri: An algorithm for automatic two-dimensional cubature.
    ACM Trans. Math. Software, 28:75-100, 2002.
  • 15. T.W. Sag and G. Szekeres.
    Numerical evaluation of high-dimensional integrals.
    Math. Comp., 18:245-253, 1964. MR 0165689 (29:2969)
  • 16. D. Shanks.
    Nonlinear transformations of divergent and slowly convergent sequences.
    J. Math. and Phys., 34:1-42, 1955.MR 0068901 (16:961e)
  • 17. A. Sidi.
    A new variable transformation for numerical integration.
    In H. Brass and G. Hämmerlin, editors, Numerical Integration IV, number 112 in ISNM, pages 359-373, Birkhäuser, Basel, 1993. MR 1248416 (94k:65032)
  • 18. A. Sidi.
    Class ${\mathcal S}_m$ variable transformations and application to numerical integration over smooth surfaces in $\mathbb{R} ^3$.
    Preprint. Computer Science Dept., Technion-Israel Institute of Technology, 2003.
  • 19. A. Sidi.
    Practical Extrapolation Methods: Theory and Applications.
    Number 10 in Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge, 2003.MR 1994507 (2004e:65005)
  • 20. A. Sidi.
    Euler-Maclaurin expansions for integrals with endpoint singularities: a new perspective.
    Numer. Math., 98:371-387, 2004.MR 2092747
  • 21. A. Sidi, Numerical integration over smooth surfaces in $\mathbb{R} ^3$ via class $\mathcal{S}_m$ variable transformations. Part I: Smooth integrands. Appl. Math. Comp., 2005. In press. First published electronically on April 11, 2005.
  • 22. A. Sidi, Application of class $\mathcal{S}_m$ variable transformations to numerical integration over surfaces of spheres. J. Comp. Appl. Math., 2005. In press. First published electronically on April 11, 2005.
  • 23. I.H. Sloan and S. Joe.
    Lattice Methods in Multiple Integration.
    Clarendon Press, Oxford, 1994. MR 1442955 (98a:65026)
  • 24. P. Verlinden, D.M. Potts, and J.N. Lyness.
    Error expansions for multidimensional trapezoidal rules with Sidi transformations.
    Numer. Algorithms, 16:321-347, 1997. MR 1617168 (99h:65039)
  • 25. P. Wynn.
    On a device for computing the $e_m({S}_n)$ transformation.
    Mathematical Tables and Other Aids to Computation, 10:91-96, 1956. MR 0084056 (18:801e)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 30E15, 40A25, 41A60, 65B15, 65D30, 65D32

Retrieve articles in all journals with MSC (2000): 30E15, 40A25, 41A60, 65B15, 65D30, 65D32

Additional Information

Avram Sidi
Affiliation: Computer Science Department, Technion - Israel Institute of Technology, Haifa 32000, Israel

Keywords: Numerical integration, variable transformations, $\sin^m$-transformation, Euler--Maclaurin expansions, asymptotic expansions, trapezoidal rule
Received by editor(s): December 2, 2003
Received by editor(s) in revised form: August 16, 2004
Published electronically: August 31, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society